Roaccutane- is it worth the pain?

Lorna Lawless

If you’ve ever struggled with acne you have definitely heard of Roaccutane. Acne can become an issue due to a number of different elements – sometimes it’s a hormonal imbalance or sometimes its dietary issues which usually can be easily solved.

It can be improved by changing up your skincare routine or making changes in your diet. This can be sufficient to treat moderate to light acne. However, if your acne is really severe and may lead to major scars on your skin, GPs may suggest a treatment for your acne called Roaccutane.

“Roaccutane is also known as isotretinoin, which is a retinoid meaning that is related to vitamin A” Lucy Bennett one of the nerdettes at The Skin Nerd told The College View.  “Roaccutane, for many, is a highly effective last resort. However, the side effects that some experience when on Roaccutane can be harsh. We have a lot of people who have online skin consultations with us as they want to try something different prior to or in lieu of trying Roaccutane”.

According to a study done by the British Association of Dermatologists, the use of Isotretinoin caused a large amount of participants to have “acne flare, photophobia, elevated liver enzymes, decreased appetite, headaches and depressed mood”. The review also states that the use of isotretinoin is “effective in reducing acne lesion counts but adverse events are common” in using this treatment.

Dylan Tighe,  a student in D.I.T who was on Roaccutane for eight months, described his skin at the time to be “extremely dry and flaky” but it proved to be “more or less 100% effective”.  When speaking about other side effects of the drug, Tighe stated: “emotionally I feel I was fine, because I think the treatment affects everyone differently and to be honest you’d be half depressed with how your skin looks with the extreme acne anyway”.

Hugh Farrell, a journalism student in DCU, described his experience with the acne treatment: “physically it was a nightmare, my skin would get so dry and sore. To be honest, I actually find it was worth losing the acne to feel more comfortable mentally”.

Outside of medical treatments, there are skincare-orientated solutions. There is a skincare supplement targeted at improving skin from the inside. Advanced Nutrition Programmes Accumax supplements are praised among skin care professionals on having improved severe acne clients. However, it must be noted these supplements are pricey for a student budget, at €52.00 for a month’s supply of 60 capsules.

“One of our most common recommendations for those who have finished up on Roaccutane or who want to try something else is a supplement called Skin Accumax” Lucy Bennett added. ” The core components of this supplement are vitamin A plus a phytonutrient named DIM (diindolylmethane, if you want to be super nerdy). DIM works to regulate hormones whilst vitamin A works to normalise your skin. We’ve seen people have truly wonderful results with Skin Accumax when it is used in conjunction with a results-driven skincare routine”.

It’s important to make regular visits to your GP in order to monitor both physical and possible psychological effects of taking the Roaccutane. If you are thinking about taking it it’s essential to discuss the side effects and outcomes of the treatment and look at all your options before making a decision. It’s clear that everyone who takes this medication is affected differently both emotionally and physically so it’s important to monitor your own progress as you take the medication. You can also check out the www.theskinnerd.com if you need some one-on-one skin consultations because they even do them online..

Lorna Lawless

Image Credit: Dennisgrossmdrgb